Frequent urination with metformin

Posted by sgreen55 @sgreen55, Sun, Aug 4 9:09am

After starting to take metformin, urination frequency has increased dramatically, every 1 and a half to two hours. Is that supposed to happen or should the drug reduce frequency?

This is another example of how doctors don't tell you everything but they want you to take their recommended pills. After bladder repair surgery, I started on incontinence pills, and sat around the house all day taking naps. When I complained the doctor thought I was ungrateful, Many years later I quit the pills because it was causing constipation and pain after my spine surgery. When I was diagnosed with beginning levels of type II diabetes, nothing was said about the incontinence so I bought larger sanitary pads. After studying the matter in a college class, I decided that it would be reasonable to expect the metformin to increase urination, to get rid of the sugar. Besides, I was taking a water pill for high blood pressure as well. I bought heavier pads for nighttime use. It is sometimes a tradeoff. The metformin lowers the blood sugar overnight, and I get up three times a night. That's pretty good for an old lady of 84. I need to drink more water and if I don't, I get leg cramps in bed in the morning. It seems we can't have it all. Losing weight helps, I believe. Dorisena

REPLY

Hello @sgreen55 and welcome to Connect.

I am sorry to hear of this frequency you mentioned. How long have you been taking the Metformin? I'm also wondering if you have talked with your doctor about this very frequent urination? While it may be a side effect of the new med, it might also represent a UTI or related bladder/kidney issue. I would encourage you to call your doctor's office and have a urinalysis done.

Will you post again? I would like to hear how you are doing.

REPLY
@dorisena

This is another example of how doctors don't tell you everything but they want you to take their recommended pills. After bladder repair surgery, I started on incontinence pills, and sat around the house all day taking naps. When I complained the doctor thought I was ungrateful, Many years later I quit the pills because it was causing constipation and pain after my spine surgery. When I was diagnosed with beginning levels of type II diabetes, nothing was said about the incontinence so I bought larger sanitary pads. After studying the matter in a college class, I decided that it would be reasonable to expect the metformin to increase urination, to get rid of the sugar. Besides, I was taking a water pill for high blood pressure as well. I bought heavier pads for nighttime use. It is sometimes a tradeoff. The metformin lowers the blood sugar overnight, and I get up three times a night. That's pretty good for an old lady of 84. I need to drink more water and if I don't, I get leg cramps in bed in the morning. It seems we can't have it all. Losing weight helps, I believe. Dorisena

Jump to this post

@sgreen55 I was on metformin a number of years ago but did not notice an increase in urination, yet what @dorisena says makes sense I think.
@dorisena I would love to be able to get up only 3 times a night! Pair incontinence with having to drink 80 – 100 ounces a day to keep my kidneys happy, and I am up at least 6 times a night generally, despite trying to drink most of it earlier in the day. Losing weight does help with incontinence, as does doing Kegels daily. I went for pelvic floor PT and the therapist said to not skip more than two days. I have, and it does cause a setback. I have been treated by a urogynecologist and had Botox injections this past week. I’m hoping that will help but apparently it takes a couple of weeks to really see if it has.
JK

Liked by trishanna

REPLY
Please login or register to post a reply.